Heavy Snow, North Central Oregon
- When
- December 20, 5:00 AM PST to December 22, 2:00 PM PST
- Where
- North Central Oregon forecast zone
- Reported by
- Trained Spotter
A Pacific storm system brought warm advection heavy snowfall across the area. 5), Ukiah(6), Condon(10), Mayville(5).
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A Pacific storm system brought warm advection heavy snowfall across the area. Snowfall amounts in inches included 3 miles west of The Dalles(9), 2 miles east southeast of The Dalles(4), Camp Sherman(8), Maupin(7), 3 miles north northeast of Sisters(5.5), 3 miles south of Bend(7), Boardman(4), Ione(4), Cove(5.5), Imnaha(6), Lostine(5), Holdman(5), Milton-Freewater(7), Tollgate(10), 7 miles south southwest of Kamela(12), Lehman Hot Springs(10.5), Ukiah(6), Condon(10), Mayville(5). Blizzard conditions were observed in the Grande Ronde Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 20, 4:20 AM PST, 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
420 AM PST SAT DEC 20 2008
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...A WEAK DISTURBANCE
COMBINED WITH UPSLOPE FLOW WILL ALLOW LIGHT SNOW SHOWERS TO CONTINUE
IN THE EASTERN MOUNTAINS AND BLUE MOUNTAIN FOOTHILLS THIS MORNING.
THESE SHOWERS SHOULD TAPER OFF BY AFTERNOON AS DRIER AIR MOVES IN
FROM THE NORTH. TO THE WEST...SNOW ALONG THE CASCADE CREST IS
EXPECTED TO SPILL OVER INTO CENTRAL AND NORTH CENTRAL OREGON TODAY
AS ANOTHER PACIFIC STORM SYSTEM PUSHES INLAND. WARM ADVECTION
PRECIPITATION IS EXPECTED TO SPREAD ACROSS MUCH OF OREGON AND INTO
CENTRAL WASHINGTON BY THIS EVENING. THIS SYSTEM IS INCREDIBLY MOIST
AND HAS THE POTENTIAL TO PRODUCE HEAVY SNOW. WINTER STORM WARNINGS
WILL BE ISSUED FOR CENTRAL AND NORTH CENTRAL OREGON...AS WELL AS FOR
THE EASTERN COLUMBIA RIVER GORGE...THE EAST SLOPES OF THE WASHINGTON
CASCADES AND THE YAKIMA AND KITTITAS VALLEYS. THE REMAINDER OF THE
LOCAL FORECAST AREA WILL REMAIN UNDER A WINTER STORM WATCH FOR THE
TIME BEING.
THE UPPER LOW THAT IS DRIVING THIS WINTER STORM WILL LEAVE THE GULF
OF ALASKA AND PROGRESS SOUTHWARD ALONG THE CANADIAN COAST ON
SATURDAY NIGHT...MOVING OVER THE PACIFIC NORTHWEST BY SUNDAY NIGHT.
THIS STORM TRACK WILL ACT TO PULL ADDITIONAL MOISTURE INTO THE AREA
FROM THE EASTERN PACIFIC...ALLOWING PERIODS OF HEAVY SNOW TO PERSIST
THROUGH AT LEAST MONDAY MORNING. CALDER
.LONG TERM...MONDAY THROUGH FRIDAY...THE AFOREMENTIONED UPPER LOW
WILL MOVE ACROSS THE FORECAST AREA ON MONDAY AND KEEP SNOW LIKELY
OVER CENTRAL AND NORTHEAST OREGON WITH A CHANCE OF SNOW OVER THE
LOWER COLUMBIA BASIN ON MONDAY. THE SYSTEM WILL EXIT THE REGION
MONDAY NIGHT WITH A CHANCE OF SNOW LINGERING OVER THE EASTERN OREGON
MOUNTAINS INTO TUESDAY. THE REGION WILL REMAIN UNDER THE INFLUENCE
OF A PROGRESSIVE UPPER LEVEL FLOW PATTERN THUS KEEPING US IN A
CHANCE OF SNOW EACH DAY THROUGH THE REMAINDER OF THE PERIOD. POLAN
&&
.AVIATION...12Z TAFS...UPSLOPE WINDS WILL PRODUCE SNOW SHOWERS AT
KPDT...KALW AND KDLS RESULTING IN MVFR CONDITIONS THIS MORNING.
CONDITIONS AT KPDT AND KALW WILL IMPROVE THIS AFTERNOON AND BECOME
VFR WITH BKN-OVC CEILINGS ABOVE 3000 FT AGL. KPSC WILL REMAIN DRY
UNTIL AROUND 03Z SUNDAY. THIS EVENING A WARM FRONT WILL BEGIN MOVING
INTO THE AREA WITH A RETURN TO MVFR/VFR CEILINGS/VISIBILITIES BY
VIRTUE OF LIGHT SNOW SPREADING FROM SOUTHWEST TO NORTHEAST DURING
THE LATE AFTERNOON AND EVENING. SNOW WILL BEGIN AT KRDM BY LATE THIS
MORNING AND AT KYKM BY LATE THIS AFTERNOON WHILE PERIODS OF LIGHT
SNOW WILL CONTINUE THROUGHOUT TODAY AT KDLS. THE SNOW WILL SPREAD TO
KPDT ...KPSC AND KALW THIS EVENING WITH SNOW PRODUCING MVFR/IFR
CEILINGS/VISIBILITIES THIS EVENING CHANGING TO IFR/LIFR CONDITIONS
AS CEILINGS AND VISIBILITIES DETERIORATE AFTER 03Z ON SUNDAY. WINDS
WILL BE UNDER 15 KTS FOR THE NEXT 24 HOURS. POLAN
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 14 10 22 15 / 20 80 90 70
ALW 12 11 24 17 / 20 70 90 70
PSC 13 12 24 18 / 10 70 90 60
YKM 15 10 22 12 / 10 80 90 70
HRI 13 10 22 14 / 20 70 90 60
ELN 12 8 20 11 / 10 80 100 70
RDM 27 13 33 14 / 40 100 100 90
LGD 18 15 29 24 / 10 70 90 80
GCD 25 22 31 23 / 30 80 90 90
DLS 22 15 22 20 / 30 90 100 70
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM PST MONDAY
FOR ORZ041.
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE SUNDAY NIGHT
FOR ORZ044-049-050-501>506.
WINTER STORM WARNING FROM NOON TODAY TO 10 AM PST MONDAY FOR
ORZ042-043.
WA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM PST MONDAY
FOR WAZ024-026-027-501-502.
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE SUNDAY NIGHT
FOR WAZ028>030.
&&
TI:RRY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
82/99/99HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
505 AM PST FRI DEC 19 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-201300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
505 AM PST FRI DEC 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SNOW SHOWERS IMPACTING EASTERN PORTIONS OF THE LOWER COLUMBIA
BASIN...THE BLUE MOUNTAIN FOOTHILLS AND THE MOUNTAINS OF EASTERN
OREGON WILL TAPER THROUGHOUT THE DAY. ALTHOUGH UPSLOPE FLOW COULD
ALLOW SOME MOUNTAIN SHOWERS TO CONTINUE OVERNIGHT...SIGNIFICANT
SNOWFALL ACCUMULATIONS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SATURDAY THROUGH THURSDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
ANOTHER STORM WILL MOVE INTO THE REGION ON SATURDAY WITH EFFECTS
LASTING INTO MONDAY. EXPECT THIS WILL BE ANOTHER WIDESPREAD SNOW
EVENT WITH ACCUMULATIONS EXPECTED AT ALL LOCATIONS. ALTHOUGH
UNCERTAINTY REMAINS AS TO SPECIFIC AMOUNTS...SIGNIFICANT SNOWFALL IS
LIKELY. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE ENTIRE LOCAL
FORECAST AREA. REFER TO NWS PRODUCT PDXWSWPDT FOR DETAILS.
YET ANOTHER STORM SYSTEM APPEARS IT WILL AFFECT THE REGION BEGINNING
TUESDAY AFTERNOON AND EVENING. SPECIFIC IMPACTS REMAIN RELATIVELY
UNCERTAIN AT THIS TIME. HOWEVER...ACTIVE WINTER WEATHER IS LIKELY TO
LAST THROUGH THE END OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
9 heavy snow, 1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141077, 141078, 141076, 141079, 141082, 141083, 141084, 141085, 141080, 141081.